|Year : 2018 | Volume
| Issue : 3 | Page : 109-113
Early recognition of acute pneumonitis in amiodarone treatment
Rishi Vinod Lohiya1, Manoj P Pethe2
1 Department of Cardiology, Alexis Multispeciality Hospital, Nagpur, Maharashtra, India
2 Department of Pulmonology, Alexis Multispeciality Hospital, Nagpur, Maharashtra, India
|Date of Web Publication||18-Mar-2019|
Dr. Rishi Vinod Lohiya
Alexis Multispeciality Hospital, Mankapur Square, Chhindwara Road, Nagpur, Maharashtra
Source of Support: None, Conflict of Interest: None
| Abstract|| |
Pulmonary complications of long-term amiodarone use are well known. However, acute pneumonitis causing respiratory distress with short-term administration of amiodarone although rare is associated with high mortality. Early diagnosis and treatment with glucocorticoids significantly decrease associated mortality and morbidity. We are reporting one such case of amiodarone-induced pulmonary pneumonitis and its complete resolution with short-course glucocorticoid therapy. Thus, every clinician prescribing amiodarone should be well acquainted with this entity.
Keywords: Amiodarone, amiodarone-induced pulmonary toxicity, pneumonitis
|How to cite this article:|
Lohiya RV, Pethe MP. Early recognition of acute pneumonitis in amiodarone treatment. Heart Views 2018;19:109-13
| Introduction|| |
Amiodarone, a potent antiarrhythmic, is known to cause pulmonary toxicity. Chronic interstitial pneumonitis is the most common presentation and has been reported in up to 3%–5% of the patients on prolonged amiodarone therapy. Acute pulmonary toxicity is rare with high mortality rates, and only a few case reports are published till date, so exact incidence is not known., A high index of suspicion facilitates early diagnosis and treatment, thus preventing associated mortality and morbidity. We are reporting one such case of amiodarone-induced acute pneumonitis.
| Case Presentation|| |
A 74-year-old female, with essential hypertension, type-2 diabetes mellitus, and history of mitral valve replacement for calcific mitral stenosis 15 years back, presented with progressive dyspnea for 3 weeks. Dyspnea progressed to the New York Heart Association Class 4 for 3 days before presentation. On inquiry, it was revealed that patient was evaluated at 4 weeks back for exertional palpitations and found to have atrial fibrillation with fast ventricular rate and treated with oral amiodarone loading 1200 mg/day for 1 week followed by 400 mg/day maintenance. On examination, the patient was restless and tachypneic (respiratory rate: 37/min). Her oxygen saturation was 79% on room air. Her pulse was 64 beats/min and blood pressure was 144/82 mmHg. Prosthetic valve click was clearly audible. Auscultation of chest revealed diffuse bilateral fine crepitation.
Electrocardiogram showed sinus rhythm with prolonged corrected QT (QTc-544 ms). Chest radiogram was suggestive of bilateral diffuse interstitial shadows[Figure 1]. Echocardiography and color Doppler study revealed normally functioning ball and cage prosthetic mitral valve with good left ventricular systolic function. There was severe primary tricuspid regurgitation with no significant pulmonary hypertension. High-resolution computed tomography (HRCT) of chest revealed bilateral diffuse interstitial lung disease with ground-glass opacities [Figure 2], [Figure 3], [Figure 4]. Biochemical investigations and hemogram were in the normal range. Patient was treated with oxygen supplementation, systemic corticosteroids (intravenous hydrocortisone 100 mg tds), and other supportive measures. Amiodarone was discontinued. Over next 5 days, patient improved and achieved oxygen saturation of 95% without oxygen supplementation. Follow-up chest radiogram showed clearing of interstitial shadows [Figure 5]. Thus, the diagnosis of amiodarone-induced acute pneumonitis was made, and patient discharged on short course of oral prednisolone along with anticoagulation, antihypertensive, and insulin therapy.
|Figure 1: High resolution chest CT coronal view showing bilateral diffuse interstitial shadows with cardiomegaly and prosthetic mitral valve in situ|
Click here to view
|Figure 2: High-resolution computed tomography chest coronal view showing moderate reticular opacities seen in bilateral lung parenchyma with mild interlobular and intralobular septal thickening and mild traction bronchiectasis within and associated with moderate ground-glass opacities|
Click here to view
|Figure 3: High-resolution computed tomography chest showing diffuse interstitial involvement|
Click here to view
|Figure 4: High resolution chest CT axial view showing bilateral upper zone reticular shadows|
Click here to view
|Figure 5: High resolution chest CT axial view showing bilateral mid zone reticular shadows with ground glass appearance|
Click here to view
| Discussion|| |
Amiodarone, a potent antiarrhythmic, was first discovered in 1961; however, its use was not approved until 1985 due to significant pulmonary side effects. Occurrence of amiodarone-induced pulmonary toxicity (AIPT) varies with patient's age and total accumulated dose. Other risk factors proposed are preexisting lung diseases, treatment duration more than 2 months, ethnicity, and exposure to high concentration of oxygen. The incidence of AIPT is reported to be 0.1%–0.5% in patients taking amiodarone 200 mg/day, 5%–15% in patients taking 500 mg/day or more, and in up to 50% of patients taking 1200 mg/day or more., Long-term follow-up studies have shown the occurrence of AIPT in as high as 10.6% of patients at 5 years. Acute pneumonitis is rare and if not diagnosed early is mostly fatal.
Etiopathogenesis of AIPT is still controversial; however, there are two main proposed hypotheses, namely direct cytotoxicity and indirect immunological drug hypersensitivity reactions. Amiodarone and its metabolite have direct cytotoxic effect by inducing toxic oxygen radicals and accumulation of phospholipids. Direct cytotoxicity leads to chronic interstitial lung infiltrates and fibrosis. Acute AIPT occurs due to hypersensitivity reaction and infiltration of CD8 T-cells in lung tissue.
AIPT has varied clinic-radiological presentation; however, four commonly reported clinical syndromes are as follows:
- Chronic interstitial lung disease
- Organizational pneumonia with or without bronchiolitis obliterans
- Acute lung injury or acute respiratory distress syndrome
- Pseudomass in upper lobe of lungs.
AIPT is a diagnosis of exclusion with no confirmatory laboratory test. However, clinical scenario, history of amiodarone therapy, and typical radiological findings aid in diagnosis. Bronchoscopic-assisted lavage fluid analysis shows lymphocytic infiltration with CD8 lymphocyte predominance. Radiological findings in acute presentation are many a time reversible with complete chest radiogram and HRCT clearing. Pulmonary lung function tests are useful in chronic forms of AIPT and show decreased diffusion capacity of lung for carbon monoxide with restrictive pattern.
Management of AIPT depends on the clinical presentation. Chronic interstitial form is mostly irreversible and requires discontinuation of amiodarone and supportive management. Acute pneumonitis, although less common, requires a high index of suspicion for early diagnosis and prompt treatment. Amiodarone should be discontinued whenever AIPT is suspected. Glucocorticoid therapy in anti-inflammatory doses has been found to be successful in suppressing inflammation and accelerating recovery. Oxygen supplementation is a double-edged sword in patients with amiodarone toxicity and overenthusiastic oxygenation increases oxygen radical-induced cytotoxicity.
| Conclusion|| |
Chronic pulmonary toxicity with amiodarone is well established; however, acute pneumonitis can rarely complicate patient being treated with amiodarone. A high index of suspicion can facilitate early diagnosis and management and prevent fatal outcomes.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
The authors would like to thank Dr. Niraj Kanchankar and Dr. Shahab Sharif, Department of Radiology, Alexis Multispeciality Hospital, Nagpur.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Dusman RE, Stanton MS, Miles WM, Klein LS, Zipes DP, Fineberg NS, et al.
Clinical features of amiodarone-induced pulmonary toxicity. Circulation 1990;82:51-9.
Ernawati DF, Stafford L, Hughes FD. Amiodarone-Induced pulmonary toxicity. BR J Clin Pharmacol. 2008;66:82-7.
Nacca N, Bhamidipati CM, Yuhico LS, Pinnamaneni S, Szombathy T. Severe amiodarone induced pulmonary toxicity. J Thorac Dis 2012;4:667-70.
Wolkove N, Baltzan M. amiodarone pulmonary toxicity. Can Respir J 2009;16:43-8.
Yamada Y, Shiga T, Matsuda N, Hagiwara N, Kasanuki H. Incidence and predictors of pulmonary toxicity in Japanese patients receiving low-dose amiodarone. Circu J 2007;71:1610-6.
Myers JL, Kennedy JI, Plumb VJ. amiodarone lung: Pathologic findings in clinically toxic patients. Hum Pathol 1987;18:349-54.
[Figure 1], [Figure 2], [Figure 3], [Figure 4], [Figure 5]